Theory of Computing Systems

, Volume 48, Issue 2, pp 411–427 | Cite as

Tilings and Submonoids of Metabelian Groups

Article

Abstract

In this paper we show that membership in finitely generated submonoids is undecidable for the free metabelian group of rank 2 and for the wreath product ℤ(ℤ×ℤ). We also show that subsemimodule membership is undecidable for finite rank free (ℤ×ℤ)-modules. The proof involves an encoding of Turing machines via tilings. We also show that rational subset membership is undecidable for two-dimensional lamplighter groups.

Keywords

Metabelian groups Lamplighter groups Submonoids Rational subsets Decision problems in group theory 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Almeida, J.: Semidirect products of pseudovarieties from the universal algebraist’s point of view. J. Pure Appl. Algebra 60(2), 113–128 (1989) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Anissimov, A.W., Seifert, F.D.: Zur algebraischen Charakteristik der durch kontext-freie Sprachen definierten Gruppen. Elektron. Informationsverarbeit. Kybern. 11(10–12), 695–702 (1975) Google Scholar
  3. 3.
    Avenhaus, J., Wißmann, D.: Using rewriting techniques to solve the generalized word problem in polycyclic groups. In: Proceedings of the ACM-SIGSAM 1989 International Symposium on Symbolic and Algebraic Computation, pp. 322–337. ACM, New York (1989) CrossRefGoogle Scholar
  4. 4.
    Baumslag, G., Cannonito, F.B., Robinson, D.J.S.: The algorithmic theory of finitely generated metabelian groups. Trans. Am. Math. Soc. 344(2), 629–648 (1994) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Benois, M.: Parties rationnelles du groupe libre. C. R. Acad. Sci. Paris, Sér. A 269, 1188–1190 (1969) MATHMathSciNetGoogle Scholar
  6. 6.
    Berger, R.: The undecidability of the domino problem. Mem. Am. Math. Soc. 66, 72 (1966) Google Scholar
  7. 7.
    Berstel, J.: Transductions and Context–Free Languages. Teubner, Stuttgart (1979) MATHGoogle Scholar
  8. 8.
    Börger, E., Grädel, E., Gurevich, Y.: The Classical Decision Problem. Universitext. Springer, Berlin (2001) MATHGoogle Scholar
  9. 9.
    Brown, K.: Cohomology of Groups. Springer, Berlin (1994) Google Scholar
  10. 10.
    Eilenberg, S., Schützenberger, M.P.: Rational sets in commutative monoids. J. Algebra 13, 173–191 (1969) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-completeness. Freeman, New York (1979) MATHGoogle Scholar
  12. 12.
    Gilman, R.H.: Formal languages and infinite groups. In: Geometric and Computational Perspectives on Infinite Groups, Minneapolis, MN and New Brunswick, NJ, 1994. DIMACS Ser. Discrete Math. Theoret. Comput. Sci., vol. 25, pp. 27–51. Am. Math. Soc., Providence (1996) Google Scholar
  13. 13.
    Kambites, M., Silva, P.V., Steinberg, B.: On the rational subset problem for groups. J. Algebra 309(2), 622–639 (2007) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Lohrey, M., Steinberg, B.: The submonoid and rational subset membership problems for graph groups. J. Algebra 320(2), 728–755 (2008) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Lohrey, M., Steinberg, B.: Submonoids and rational subsets of groups with infinitely many ends. J. Algebra (2009). doi:10.1016/j.jalgebra.2009.09.040 MATHGoogle Scholar
  16. 16.
    Malcev, A.I.: On homomorphisms onto finite groups. Am. Math. Soc. Transl., Ser. 2 119, 67–79 (1983). Translation from Ivanov. Gos. Ped. Inst. Ucen. Zap. 18, 49–60 (1958) Google Scholar
  17. 17.
    Margolis, S.W., Meakin, J., Šuniḱ, Z.: Distortion functions and the membership problem for submonoids of groups and monoids. In Geometric Methods in Group Theory. Contemp. Math., vol. 372, pp. 109–129. Am. Math. Soc., Providence (2005) Google Scholar
  18. 18.
    Myasnikov, A., Roman’kov, V., Ushakov, A., Vershik, A.: The word and geodesic problems in free solvable groups. Technical report, arXiv.org (2008). arXiv:0807.1032
  19. 19.
    Nedbaj, M.: The occurrence problem in a rational subset of the free product of groups. Vestn. Omsk. Univ. 2000(2), 17–18 (2000) MATHGoogle Scholar
  20. 20.
    Robinson, R.M.: Undecidability and nonperiodicity for tilings of the plane. Invent. Math. 12, 177–209 (1971) CrossRefMathSciNetGoogle Scholar
  21. 21.
    Roman’kov, V.: On the occurrence problem for rational subsets of a group. In V. Roman’kov (ed.) International Conference on Combinatorial and Computational Methods in Mathematics, pp. 76–81 (1999) Google Scholar
  22. 22.
    Roman’kov, V.A.: Equations in free metabelian groups. Akad. Nauk SSSR, Sib. Otd., Sib. Mat. Zh. 20(3), 671–673, 694 (1979) MATHMathSciNetGoogle Scholar
  23. 23.
    Romanovskiĭ, N.S.: Some algorithmic problems for solvable groups. Algebra Log. 13(1), 26–34 (1974) Google Scholar
  24. 24.
    Romanovskiĭ, N.S.: The occurrence problem for extensions of abelian groups by nilpotent groups. Sib. Mat. Zh. 21, 170–174 (1980) Google Scholar
  25. 25.
    Sims, C.: Computation with Finitely Presented Groups. Cambridge University Press, Cambridge (1994) MATHCrossRefGoogle Scholar
  26. 26.
    Umirbaev, U.U.: The occurrence problem for free solvable groups. Sib. Fond Algebry Log., Algebra Log. 34(2), 211–232, 243 (1995) MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Institut für InformatikUniversität LeipzigLeipzigGermany
  2. 2.School of Mathematics and StatisticsCarleton UniversityOttawaCanada

Personalised recommendations